AnonymousJanuary 18, 1997 at 7:32 pmPost count: 93172
This is to correct an error in my statement that synthetic hormones do NOT shut down the thyroid. Actually, taking them while having a normally functioning thyroid *would* cause your own thyroid to slow down its production, but only as long as you took the synthetic hormone. But why take them if your thyroid is functioning normally?
Dianne NAnonymousJanuary 18, 1997 at 8:12 pmPost count: 93172
The only thing I have to add to Dianne’s comments are, one, been there done that and it didn’t work.
Secondly, the most “natural” cure there is to me is giving your body the 2 yrs it may take to heal itself, with minimum intervention. If you’re looking for a quick cure you will probably continue to be disappointed.
My eyes have gone back in my head on their own now! It has taken four years and yes I’ve had continual accupuncture, herbs, etc, etc etc during this period. Has it helped? Maybe, gotta try it!
Best wishes, BruceAnonymousJanuary 18, 1997 at 11:40 pmPost count: 93172
Michele, synthetic hormones do NOT shut down the thyroid. The auto-immune antibodies that cause the attack on the thyroid in Graves (which cause it to put out too much hormone) will usually eventually destroy your thyroid (in untreated GD), and you’ll need replacement hormones anyway (that is, if you’re alive by then).
There’s nothing wrong with trying alternative therapies, as long as you continue to follow the advice of a doctor knowledgeable about G.D. Please be aware that so far there ARE no remedies for the “root” of the problem. We would all like to find that.
You think just “surgeons” are after your money? Alternative medicine practitioners are making a living too. You will find people in any profession who want your money more than they want to help you.
There is no scientific evidence of any available alternative cure for G.D., though many find some relief of symptoms and increase in general well-being.
I don’t think Bruce or Jake or Debby or any of the others who’ve undergone surgery/radiation on their eyes, would argue that it would be nice to have something less radical to “reduce the swelling”. If anyone “out there” has an easier solution, it’s a well-kept secret.
Not liking the choices we find happens in many areas of living. . .it doesn’t always follow that there exist choices we DO like.
Of course, if you find some, tell me FIRST!!
Dianne NAnonymousJanuary 19, 1997 at 7:06 amPost count: 93172
After reading your post, an old saying keeps running through my head, “If wishes were horses, then beggars would ride.” I understand completely what you are saying, but you must face reality. I’ve been all over the web looking at information about Graves from a variety of sources. The only sources I take as “gospel” are the ones which show people getting HEALTHY again, and quite frankly none of those sources show that alternative treatments do it for Graves. Acupuncture and herbal remedies, exercise and good nutrition can help make us “feel” better during the process, and some of it will improve our overall health, but do absolutely nothing to treat the problems caused by that miserable autoimmune chemical. It is this chemical that destroys the thyroid, eventually, and this chemical that attacks the muscles of the eyes. The treatments we have to choose from all deal with coping with the problems created by the chemical antibody.
If you are hyperthyroid because of this chemical, you MUST get your thyroid hormone levels down to a normal range somehow. Untreated hyperthyroidism can kill you. Please. Examine the choices that are in front of you that have been shown to WORK to get your thyroid hormone levels back to the normal range.
BobbiAnonymousJanuary 19, 1997 at 8:12 amPost count: 93172
While I don’t disagree with any of the replies to Michele, I must say that I find her determination and “Graves’ attitude” admirable! Of course, she has an absolute right to seek her own solutions to this dilemma. Many of us have already made a decision which is final and unchangeable — RAI. She is acutely aware of the finality of the decision.
Maybe this will help — maybe others have experienced the same thing: When I could not tolerate any of the antithyroid drugs ( had allergic reactions and skin rashes) I would have been quite happy to stay on propranolol (inderal) for the rest of my life, as it masked most of the really irritating symptoms. However, it was pointed out to me that inderal, taken long term, has many serious side effects and that my thyroid was destroying my body and making me susceptible to stroke. It was time to make that final decision regarding RAI.
I, too, was acutely aware of the downside, but do you know what frightened me more than the physical risks? I was afraid to lose my “Graves attitude” of defiance, stubborness, and directed anger because that is ME. I did not want to become a ragdoll or Stepford Wife and thought that RAI would do that to me. I greatly admire these aspects of my personality, as these are the traits which keep me, and I believe many of you, alive and able to cope with a challenging disease.
I needn’t have worried. Despite a rapid plunge into hypothyroidism and many serious physical side effects, my personality has emerged intact!
Can anyone else relate?
- You must be logged in to reply to this topic.